A recently published report describes the case of a 33-year-old female patient with HIV who experienced ritonavir-induced nephrolithiasis 2 years after discontinuing the medication, highlighting the importance of closely monitoring for lithiasis formation in patients on ritonavir.
The patient, who presented with sharp left flank pain and dysuria, passed the stone while in the ED. Although diagnosed with HIV in 2007, she did not begin taking any antiretroviral therapy until 2009 due to low viral load. Over the course of several years, the patient initiated and discontinued several different antiretroviral therapies due to pregnancy and side effect profiles. The patient began a regimen of emtricitabine/tenofovir, atazanavir, and ritonavir in late 2012 but was switched to elvitegravir/cobicistat/emtricitabine/tenofovir alafenamide in June 2016 after developing atazanavir-induced hyperbilirubinemia. The approximate time the patient received ritonavir was 4 years.
Upon examination in the ED, the patient displayed left-sided costovertebral angle tenderness and urinalysis revealed hematuria, proteinuria, and a white blood cell count of 10-20. Additionally, CT showed that her left kidney was “prominent/edematous” and was “consistent with a passed stone.” She was discharged from the ED with a prescription for sulfamethoxazole/trimethoprim and later findings revealed the stone to be a “renal calculus composed entirely of ritonavir.” At a follow-up appointment 6 months after her ED presentation, the patient reported no additional complications or episodes of lithiasis.
In the case report, the authors noted that while previous literature has described a strong association between HIV protease inhibitor (PI) therapy and nephrolithiasis development, the majority of published cases discuss the formation of stones in patients taking other PIs (ie, indinavir, atazanavir). In addition, stone formation typically stopped in these cases upon the discontinuation of the aggravating medication.
“Here, we describe the development of a renal stone composed entirely of ritonavir. This case is especially unique given that this stone was passed 2 years after the patient had stopped using ritonavir,” the study authors stated. They concluded, “Patients on HIV PIs with risk of nephrolithiasis should be monitored for the possible development of lithiasis even years after stopping the relevant treatments.”
For more information visit bmj.com.
This article originally appeared on MPR